Saturday, 30 May 2015

ClinicSpeak: Natalizumabers PML is not the only viral infection you need to worry about

Natalizumabers PML is not the only viral infection you need to worry about. #ClinicSpeak #MSBlog #MSResearch

"The following is a sobering reminder that we need to remain vigilant for other opportunistic CNS (central nervous system) infections in MSers on natalizumab. The case report below is of a MSer developing a severe VZV (varicella zoster virus) retinitis with significant visual loss. Presumably the virus escaped elimination in the periphery and made its way to the retina to cause damage. The virus could not be eliminated by the immune system because natalizumab blocked trafficking of lymphocytes into the eye. This type of viral retinitis is usually only seen in patients with AIDS and other diseases associated with severe immunosuppression. What this case illustrates is that natalizumab reduces trafficking of immune cells into the posterior compartment of the eye. PML is not the only infection that MSers need to worry about. Other viral infections of the brain and eye can clearly cause major problems. I am aware of least one death from herpes encephalitis in an MSer on natalizumab. The presentation of encephalitis on natalizumab tends to be indolent and come over weeks to months. Why? The immune response to the causative infections agent is usually what bring encephalitis to the attention of the patient and clinician; if you prevent an immune response the virus replicates and does its damage more slowly. In fact in the fatality the team looking after the patient thought it was a brain tumour."

Van et al. Progressive outer retinal necrosis in a multiple sclerosis patient on natalizumab. Neurology. 2015 May 26;84(21):2198-9. doi: 10.1212/WNL.0000000000001611.



A 54-year-old woman MSer, on natalizumab, reported 2 weeks of left eye redness and blurry vision, previously diagnosed as conjunctivitis. Visual acuity was 20/125. Funduscopy revealed progressive outer retinal necrosis (figure), a viral retinitis of immunocompromised patients that frequently causes vision loss. Sequential bilateral involvement is common. Etiologies include varicella zoster, herpes simplex, and rarely cytomegalovirus; aqueous PCR revealed varicella. Natalizumab was held. IV and intravitreal antivirals were administered. After repair of retinitis-induced retinal detachment and resolution of retinitis, visual acuity was 20/125. In immunocompromised patients with ocular symptoms, clinicians should consider infectious retinitis and obtain prompt funduscopic evaluation.


CoI: multiple

9 comments:

  1. I've been on Natalizumab for 5.5 years. I've had corneal herpes since 1977. You can bet I've been vigilant!

    ReplyDelete
  2. Have you seen these?

    http://www.neurology.org/content/early/2015/05/08/WNL.0000000000001659.short
    http://aan.healthline.com/?profile=neurology,neurologycp,neurologynnn#/search?q=fingolimod

    ReplyDelete
    Replies
    1. Thanks. I have just posted on these two case studies.

      Delete
  3. I've been on natalizumab for approx. 3.5 yrs and have had conjuntivitis in the right eye three times since January, along with a seemingly impossible to cure sinus injection/bronchial cough since April, I had not tried to connect those dots and instead keep trying different antibiotics prescribed by my primary doc with little success. I now have another cause to consider - my immunosuppressant MS treatment. Why can't this drug and treatment be simpler? (rhetorical question!)

    ReplyDelete
  4. I am very suspicious of these drugs…………..the drug companies know these may be more damaging than the disease process. Where is the current data update? It is criminal.

    ReplyDelete
    Replies
    1. Being 32 with a diagnosis 7 months ago... I wish I would have been on meds to slow the disease way sooner.

      Delete
    2. Dear Anon
      If drug companies thought their drugs were more damaging than the disease they aim to treat they would not develop them....your accusations may be the criminal thing :-0

      Delete
  5. Have been on Natalizumab sin 2005,
    Shoul I be warried,
    Alway suffer doble vision

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.